Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 230, NWS Mobile, AL

June 17, 2023Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2023, 6:00 PM CDT for Okaloosa County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2023, 6:00 PM CDT (23:00 UTC)
Expired
Jun 17, 2023, 6:16 PM CDT
In force
16 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 54 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS54 KMOB 172300
SVRMOB
FLC091-172330-
/O.NEW.KMOB.SV.W.0230.230617T2300Z-230617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
600 PM CDT Sat Jun 17 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Okaloosa County in northwestern Florida...

* Until 630 PM CDT.

* At 600 PM CDT, a severe thunderstorm was located over Valparaiso,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Niceville, Destin, Eglin AFB, Valparaiso, Lake Lorraine and
  Shalimar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3036 8652 3047 8660 3058 8647 3053 8639
      3040 8639 3035 8640
TIME...MOT...LOC 2300Z 316DEG 20KT 3047 8649 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
1 follow-up statement
496 
WWUS54 KMOB 172316
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
616 PM CDT Sat Jun 17 2023

FLC091-172326-
/O.CAN.KMOB.SV.W.0230.000000T0000Z-230617T2330Z/
Okaloosa FL-
616 PM CDT Sat Jun 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKALOOSA COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Florida.

LAT...LON 3036 8652 3047 8660 3058 8647 3053 8639
      3040 8639 3035 8640
TIME...MOT...LOC 2314Z 316DEG 20KT 3040 8642 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:05 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 17, 4:05 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
405 PM CDT Sat Jun 17 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday)
Issued at 402 PM CDT Sat Jun 17 2023

The ongoing severe thunderstorms across the southern portions of the
area, with hail up to baseball size and damaging winds, will
continue to move south toward and off the coast through late
afternoon/early evening. A lull in convection looks to be short-
lived however in the wake of this shortwave as yet another fairly
potent shortwave trough looks to cross the Lower MS Valley late
tonight, potentially bringing another MCS with it across the state
of MS. Will need to watch our CWA for the potential arrival of this
MCS into the far northwest portion of our forecast area very late
tonight or early Sunday morning. Even so, a very unstable airmass
will remain in place over our forecast area Sunday afternoon and
evening, with additional transient impulses bringing the potential
for organized intense convection to spread across our forecast area
Sunday afternoon and evening given strong instability and favorable
deep layer shear. The potential exists for bowing segments capable
of producing damaging winds in excess of 70 mph to spread across our
area along with instances of large hail up to baseball size. The SPC
Day 2 outlook brings an Enhanced Risk of severe weather into our
southeast MS and southwest AL counties on Sunday, where shear and
instability overlap will be most favorable for severe weather.

Flooding concerns will also continue across our forecast area
through the weekend. Many locations remain saturated from heavy
rains over the past several days. Additional rounds of storms will
remain capable of producing torrential downpours with potential for
2-4" of rain with locally higher totals to fall in a short period of
time. Given that some of the high resolution CAMs show potential for
excessive rainfall across portions of our CWA, a Flood Watch remains
in effect for our entire forecast area through the weekend. High
dewpoints will result in increased heat indices outside of storms,
with maximum values up to around 105 degrees in the vicinity of
southeast MS and far southwest AL on Sunday. A HIGH risk of rip
currents will continue along area beaches through early next week.
/22

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 402 PM CDT Sat Jun 17 2023

An upper low that has organized over Kentucky meanders south to
over the Southeast by Wednesday morning. With an upper high
located over the Tx/Mexico border, strong northwest to northerly
upper level flow continues over the Lower Mississippi River Valley
and western half of the Southeast. A surface ridge stretching
west over the central/southern Gulf of Mexico will continue to
push Gulf moisture inland, with precipitable h20 values in the
1.7"-2.1" through the Short Term. Daily showers and thunderstorms
moving southeast across the forecast area will help to maintain a
surface boundary stretching southeast across the forecast area,
providing the focus for the next day's convection initiation. This
boundary will shift southwest through the Short Term as the upper
low approaches. Guidance is advertising MLCapes rising into the
3000-4000J/kg range each day, more than enough for severe storms.
Wind shear does see a bit of a downward trend in the Short Term,
with Bulk Shear in the 30-40kts. Guidance is advertising the
higher mid level lapse rates present over the forecast area the
last couple of days shifting southwest, with the highest values,
and best chance of hail, being over the southwestern quarter of
the forecast area and southwest. DCapes in the 900- 1200J/kg
accompany the higher instability levels. Overall, daily strong to
damaging winds remain possible into the coming week, with
marginally large hail, remain possible. Water issues are also a
possiblity, with training cells, especially along the stalled
surface boundary.

Low temperatures see a downward trend as the stalled surface
boundary shifts southwest. Low temperatures in the low to mid 60s
Sunday night drop into the upper 60s northeast of a Waynesboro to
Crestview line, around 70 to low 70s south Tuesday night. High
temperatures also see a downward trend, from the upper 80s to around
95 Monday to mid 80s to low 90s Tuesday. Heat Indices see a drop
with the high temperatures, from around 100-107 over the
southwestern half of the forecast area, to around 100 over the same
area. The northeastern half of the forecast area sees Heat Indices
topping out in the 90s.
/16

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 402 PM CDT Sat Jun 17 2023

Guidance is advertising the upper low over the eastern Southeast
meandering around before either moving west (GFS and GEFS) or
meandering east(ECMWF or ECMWF ensembles). All are advertising the
upper low opening through the Extended, but still bringing above
normal PoPs. The decrease in upper subsidence over the area and
better than seasonal chance of rain will keep daytime temperatures
around to below seasonal norms through the period.
/16
&&

.MARINE...
Issued at 402 PM CDT Sat Jun 17 2023

A light to moderate westerly to southwesterly flow will
persist into the middle to next week, and cautionary headlines may
be required at times. Additionally, expect locally higher winds and
seas in and around any convective development over the local waters.
/22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  90  76  91  72  90  72  89 /  40  60  30  80  50  70  50  60
Pensacola   73  87  77  88  76  89  74  87 /  50  60  30  80  70  80  60  70
Destin      75  88  78  88  77  87  75  86 /  50  50  40  70  70  70  70  70
Evergreen   68  91  71  88  70  88  68  84 /  20  50  50  90  50  70  50  70
Waynesboro  68  89  71  90  69  90  69  86 /  20  60  60  80  40  50  30  50
Camden      66  89  70  86  68  86  67  83 /  10  40  60  80  40  60  40  60
Crestview   67  92  72  90  71  90  68  87 /  30  50  30  90  60  80  50  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Monday morning for ALZ051>060-261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...Flood Watch through Monday morning for FLZ201>206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...Flood Watch through Monday morning for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 17, 5:08 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
508 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Hail             Lucedale                30.92N 88.59W
06/17/2023  E1.50 inch       George             MS   Public

            Social media photo of hail ranging from
            quarter to ping pong ball size. Time using
            radar.

&&

JEH
Local storm report, Jun 17, 5:21 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
521 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Hail             1 SSE Leakesville       31.15N 88.56W
06/17/2023  E1.25 inch       Greene             MS   Public

            Social media picture of hail dollar sized
            hail in Leakesville, MS. Time using radar.

&&

JEH
Local storm report, Jun 17, 5:24 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
524 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Hail             3 NW Roberts            31.11N 86.93W
06/17/2023  E2.75 inch       Escambia           AL   Public

            Social media photo of baseball size hail on
            US29 east of Brewton. Time using radar.

&&

JEH
Local storm report, Jun 17, 5:51 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
551 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Hail             3 N Dees                30.61N 88.35W
06/17/2023  E1.00 inch       Mobile             AL   Public

            Video on social media of quarter hail
            falling on Newman Rd. Time using radar.

&&

JEH
Local storm report, Jun 17, 5:53 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
553 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             Grand Bay               30.48N 88.34W
06/17/2023  E1.00 inch       Mobile             AL   Public

            Social media report of quarter hail in Grand
            Bay, AL. Time using radar.

&&

JEH
Special weather statement, Jun 17, 5:53 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
553 PM CDT Sat Jun 17 2023

FLZ205-206-172345-
Okaloosa Inland FL-Okaloosa Coastal FL-
553 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southeastern
Okaloosa County through 645 PM CDT...

At 553 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Valparaiso, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Niceville, Destin, Eglin AFB, Valparaiso, Lake Lorraine and Shalimar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Florida.

&&

LAT...LON 3038 8651 3043 8655 3039 8653 3042 8655
      3043 8656 3044 8659 3045 8659 3046 8660
      3045 8661 3048 8664 3062 8652 3055 8639
      3045 8639 3045 8642 3040 8642 3040 8639
      3038 8640
TIME...MOT...LOC 2253Z 307DEG 27KT 3051 8652

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:42 PM CDTSevere Thunderstorm WarningMOBEscambia37 min
Jun 17, 12:00 AM CDTSpecial Weather StatementMOBEscambia, Santa Rosa60 min
Jun 17, 12:34 AM CDTSevere Thunderstorm WarningMOBEscambia41 min
Jun 17, 1:06 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
Jun 17, 2:44 PM CDTSevere Thunderstorm Warning Destructive damage threatMOBOkaloosa, Santa Rosa46 min
Jun 17, 3:22 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa38 min
Jun 17, 3:55 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBOkaloosa, Santa Rosa50 min
Jun 17, 4:51 PM CDTTornado Warning Tornado observedMOBEscambia12 min
Jun 17, 5:53 PM CDTSpecial Weather StatementMOBOkaloosa52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.